Alert archive / South Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at May 28, 2020, 6:06 PM EDT for Marion County, South Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2020, 6:06 PM EDT (22:06 UTC)
- Expired
- May 28, 2020, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Marion County, SC
The radar
The Wilmington radar (KLTX), 88 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:30 PM EDT | FLASH FLOOD | Marion, SC | MARION COUNTY 911 CENTER SAID SOUTH HWY 41A WATER IS CROSSING THE ROAD INTO THE CANAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
923
WGUS52 KILM 282206
FFWILM
SCC067-290100-
/O.NEW.KILM.FF.W.0004.200528T2206Z-200529T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
606 PM EDT Thu May 28 2020
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Northwestern Marion County in northeastern South Carolina...
* Until 900 PM EDT.
* At 605 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Marion and Carolinas Hospital System - Marion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3420 7929 3411 7934 3412 7948 3423 7941
FLASH FLOOD...RADAR INDICATED
$$
SHK2 follow-up statements
265
WGUS72 KILM 282311
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
711 PM EDT Thu May 28 2020
SCC067-290100-
/O.CON.KILM.FF.W.0004.000000T0000Z-200529T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion SC-
711 PM EDT Thu May 28 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
NORTHWESTERN MARION COUNTY...
At 710 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing with
numerous reports of road closings.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated and 911 center reports.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Marion and Carolinas Hospital System - Marion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3420 7929 3411 7934 3412 7948 3423 7941
FLASH FLOOD...RADAR INDICATED
$$
SHK270 WGUS72 KILM 290050 FFSILM Flash Flood Statement National Weather Service Wilmington NC 850 PM EDT Thu May 28 2020 SCC067-290100- /O.EXP.KILM.FF.W.0004.000000T0000Z-200529T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marion SC- 850 PM EDT Thu May 28 2020 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN MARION COUNTY WILL EXPIRE AT 900 PM EDT... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3420 7929 3411 7934 3412 7948 3423 7941 $$ SHK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:56 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 28, 3:56 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
356 PM EDT Thu May 28 2020
.SYNOPSIS...
Deep moist southerly flow will continue to aid the production of
showers and thunderstorms affecting the Carolinas and the adjacent
Atlantic waters during the next few days. A cold front will
arrive late Sat and push off the Carolina Coasts early Sun.
Cooler and especially drier weather is expected early next week
as Canadian high pressure builds in from the north.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
The FA will remain sandwiched between the upper ridge over the
offshore waters of the Atlantic which will extend up to the NE
States...and the cutoff low over the southern Mississippi River
Valley. This will produce a deep and moist SSE-S flow from off
the Atlantic, that pushes onshore and well inland and up the
U.S. East Coast. This well illustrated by various model wind
time-height fcsts across the FA. Some drying in the mid and
upper levels will partially work into the ILM CWA late this
aftn and evening that will result in POPs dropping off to low
chance. This "piece" of dry air is actually circulating around
the cutoff low and is able to temporarily work it's way into
the FA. And temporary it is, as models have the Atlantic
nocturnal convection engine revving up around or after midnight
tonight and pushing onshore during the pre-dawn Thu hrs. Have
raised POPs after midnight to high chance or likely during the
pre-dawn Thu hrs and into Fri. Models indicate weak mid-level
vorticies pushing across during Fri, likely or possibly
extending from the circulation of the cutoff low, that actually
will be opening up late Fri. Models are definitely wetter Fri
than previous runs and as a result have held those high Pops
well into Fri aftn and evening. With the cutoff opening up, flow
will become more SSW-SW thru the atm column Fri night.
Convection will continue into Fri night but with diminished
coverage. Min temps will run in the 70-75 range both tonight
and Fri night due to onshore flow across SSTs that are now in
the mid to even upper 70s. Fri max temps have been pulled back
slightly given the more widespread coverage of pcpn and
cloudiness.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A pattern change will take place during the short term period.
The seemingly endless moist south to southwest flow will be
replaced by a much drier northwest flow aloft. There will be one
more wet day to navigate however as the attendant front
associated with the change moves across methodically Saturday.
Maintained the chance to likely values. Sunday should be mostly
dry with perhaps some activity very early in the morning
depending on the placement of the front. Somewhat cooler in the
wake of the front with highs around 80 or so down from the lower
to middle 80s Saturday. Definitely drier with dewpoints showing
a more appreciable drop.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Shaping up to be a nice dry reprieve from the moist conditions
that seem to have been in place for some time. A dry northwest
flow aloft will be in place for a couple of days as surface high
pressure migrates across the Ohio Valley then offshore. There
appears to be a secondary push of cool and dry air which
maintains the pleasant conditions through about Wednesday. It
will be early June however and the ridging out west will expand
eastward leading to a quick warmup at the end of the period.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Mostly MVFR with brief spurts of VFR across the area. Narrow
bands of showers moving north in the outer circulation of the
remnants of Bertha will continue through this afternoon. Bands
have mostly set up inland, affecting KFLO and KLBT, but KILM has
also occasionally seen brief showers/storms. MVFR continues
through the afternoon/evening, with VFR occasionally coming in.
MVFR becomes more widespread this evening. High-res forecast
models hint at more organized TSRA activity more inland after
the sun sets. Fog/low stratus becomes an issue in the pre-dawn
hours, introducing IFR into the forecast. This lifts back into
MVFR sometime around 13-14Z. MVFR continues through the end of
the 18Z TAF period, where diurnal convection will start to
initiate.
Extended Outlook...Unsettled weather continues through Saturday
with brief periods of MVFR/IFR conditions in showers and
t-storms. As the remnants of Bertha moves farther away from the
area, convective activity should become more diurnal nature,
occurring mainly during the afternoons and evenings.
&&
.MARINE...
This afternoon thru Fri Night:
Seas have dropped below SCA thresholds and as a result the SCA
has been dropped. SSE-S winds tonight into Fri will veer
slightly to the SSW-SW during Fri aftn and night. Speeds to
remain at or below 15 kt a as the sfc pg remains somewhat
tightened. This onshore flow will extend thru the atm column and
as a result, the nocturnal Atlantic convection will again become
active later tonight into the early daylight Fri hrs...And again
late Fri night. Still an onshore flow with SSW-SW, but instead
of the nocturnal convection moving straight onshore, it will
likely parallel along the Carolina coastlines across the ILM
CWA. Could see a few strong tstorms that are capable of
producing 30+ kt wind gusts and will highlight this in the HWO.
Like previous days, the convection over the water will diminish-
some by late Fri morning and into Fri Evening before refiring
once again. Significant seas will remain active thru this
period, basically in the 3 to 5 ft range across the ILM NC Waters
and 3 to 4 ft across the ILM SC Waters.
Sat thru Mon:
A modest southwest flow will be in place Saturday as a
cold front moves across the area by Sunday morning. For several days
starting Sunday a north then northeast flow will prevail as surface
high pressure moves from the Ohio Valley to offshore. The return
flow will develop late Tuesday into Wednesday morning. Other than a
few hours Monday wind speeds will be in a range of 10-15 knots.
Significant seas will be 2-4 feet for a few days then trending down
a bit late.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108-110.
MARINE...None.
&&
SYNOPSIS...DCH
NEAR TERM...DCH
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...IGB
MARINE...DCH/SHKHazardous weather outlook, May 28, 5:53 PM EDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 553 PM EDT Thu May 28 2020 AMZ250-252-292200- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 553 PM EDT Thu May 28 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Isolated strong thunderstorms late tonight could produce 30 kt or higher wind gusts. High rip current risk throuh 9 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. MNoderate rip current risk possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-292200- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 553 PM EDT Thu May 28 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Isolated strong thunderstorms late tonight could produce 30 kt or higher wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-292200- Coastal Pender-Coastal New Hanover- 553 PM EDT Thu May 28 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-292200- Coastal Horry-Coastal Georgetown- 553 PM EDT Thu May 28 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-292200- Coastal Brunswick- 553 PM EDT Thu May 28 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ024-032-033-039-055-058-059-292200- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Dillon-Florence-Marion-Williamsburg- Inland Georgetown-Central Horry-Northern Horry- 553 PM EDT Thu May 28 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Showers and thunderstorms could produce heavy rainfall thru early this evening with localized flooding possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ017-023-292200- Marlboro-Darlington- 553 PM EDT Thu May 28 2020 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. Showers and thunderstorms could produce heavy rainfall thru early this evening with localized flooding possible. An isolated strong thunderstorm remains possible, capable of producing a 25 to 40 mph wind gust. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 28, 3:38 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Wilmington NC
338 PM EDT Thu May 28 2020
SCZ017-023-282030-
Marlboro SC-Darlington SC-
338 PM EDT Thu May 28 2020
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DARLINGTON AND MARLBORO
COUNTIES UNTIL 430 PM EDT...
At 335 PM EDT, Doppler radar was tracking a strong area of strong
thunderstorms near Mechanicsville, or 11 miles northeast of
Darlington, extending northward into Marlboro County moving north at
35 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Bennettsville, Mccoll, Clio, Mont Clare, Brownsville, Wallace,
Mechanicsville, Chavistown, Dunbar, Society Hill, Gibson, Blenheim
and Tatum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3481 7974 3477 7963 3462 7945 3430 7963
3431 7967 3429 7968 3435 7984 3450 7987
3453 7983 3461 7981 3461 7978 3465 7980
3466 7983 3469 7987 3474 7989 3477 7993
3481 7993
TIME...MOT...LOC 1935Z 201DEG 39KT 3439 7971
SHKSpecial weather statement, May 28, 3:45 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Wilmington NC
345 PM EDT Thu May 28 2020
SCZ024-033-282045-
Marion SC-Dillon SC-
345 PM EDT Thu May 28 2020
...SPECIAL WEATHER STATEMENT FOR DILLON AND NORTHERN MARION COUNTIES
UNTIL 445 PM EDT...
At 345 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sellers, or near Marion, moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Marion, Dillon, Mullins, Latta, Lake View, Sellers, Fork, Blue Brick,
Zion, Hamer, South Of The Border, Floydale, Smithboro, Kemper, Little
Rock, Minturn, Mcleod Medical Center and Carolinas Hospital System -
Marion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3454 7936 3431 7908 3407 7938 3416 7955
3418 7957 3421 7954 3425 7956 3459 7947
3461 7945
TIME...MOT...LOC 1945Z 209DEG 39KT 3424 7941
SHKLocal storm report, May 28, 4:42 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
442 PM EDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM RIP CURRENTS SURF CITY 34.42N 77.56W
05/28/2020 PENDER NC EMERGENCY MNGR
SURF CITY EMERGENCY MANAGER REPORTED 10 RIP CURRENT
RELATED RESCUES TODAY.
&&
EVENT NUMBER ILM2000125
SHKThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:13 PM EDT | River Flood Warning | ILM | Horry | 24 days |
| May 28, 11:11 AM EDT | Beach Hazards Statement | ILM | Georgetown, Horry | 9 hr |
| May 28, 12:25 PM EDT | River Flood Warning | ILM | Williamsburg | 21 days |
| May 28, 3:38 PM EDT | Special Weather Statement | ILM | Marlboro | 52 min |
| May 28, 3:45 PM EDT | Special Weather Statement | ILM | Dillon | 60 min |
| May 28, 5:33 PM EDT | Areal Flood Advisory | ILM | Marion | 2 hr |
Nearby
Flash Flood Warnings in South Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.